Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 194, NWS Jacksonville, FL

August 16, 2012Marion County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 16, 2012, 1:48 PM EDT for Marion County, Florida. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2012, 1:48 PM EDT (17:48 UTC)
Expired
Aug 16, 2012, 2:32 PM EDT
In force
44 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon

County Marion County, FL

What was reported inside it

TimeReportWhereRemark
Aug 16, 1:50 PM EDTTSTM WND DMG4 Ssw Lake Weir, FLCOUNTY ROADS DEPARTMENT REPORTED A TREE DOWN ON SE 58TH AVENUE BETWEEN HIGHWAY 42 AND SE 177TH PLACE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 5.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2012-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2012-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1398 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

546 
WUUS52 KJAX 161748
SVRJAX
FLC083-161845-
/O.NEW.KJAX.SV.W.0194.120816T1748Z-120816T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
148 PM EDT THU AUG 16 2012

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MARION COUNTY IN NORTHERN FLORIDA

* UNTIL 245 PM EDT

* AT 148 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST
  OF LYNNE TO MOSS BLUFF TO WEIRSDALE...OR ALONG A LINE EXTENDING
  FROM 6 MILES SOUTHWEST OF FORT MCCOY TO 6 MILES SOUTH OF LYNNE TO
  THE VILLAGES...AND MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WEIRSDALE...MOSS BLUFF...LYNNE AND JUNIPER SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

&&

LAT...LON 2896 8204 2913 8200 2932 8209 2931 8169
      2912 8163 2905 8163 2904 8165 2896 8166
      2895 8166 2895 8204
TIME...MOT...LOC 1748Z 285DEG 11KT 2929 8202 2911 8190
          2896 8194

$$

SHASHY
2 follow-up statements
123 
WWUS52 KJAX 161802
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
202 PM EDT THU AUG 16 2012

FLC083-161845-
/O.CON.KJAX.SV.W.0194.000000T0000Z-120816T1845Z/
MARION FL-
202 PM EDT THU AUG 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR SOUTHEASTERN MARION COUNTY...

AT 202 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BURBANK TO MOSS BLUFF TO WEIRSDALE...OR ALONG A LINE
EXTENDING FROM FORT MCCOY TO 7 MILES SOUTHEAST OF LYNNE TO LADY
LAKE...MOVING EAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JUNIPER
SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

&&

LAT...LON 2895 8166 2897 8200 2914 8197 2928 8202
      2932 8201 2932 8195 2931 8169 2912 8163
      2905 8163 2904 8165
TIME...MOT...LOC 1802Z 285DEG 11KT 2929 8196 2911 8184
          2896 8188

$$

SHASHY
399 
WWUS52 KJAX 161832
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
232 PM EDT THU AUG 16 2012

FLC083-161843-
/O.CAN.KJAX.SV.W.0194.000000T0000Z-120816T1845Z/
MARION FL-
232 PM EDT THU AUG 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY IS
CANCELLED...

ALTHOUGH THE WARNING IS NO LONGER IN EFFECT...FREQUENT 
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 55 MPH CAN BE 
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

LAT...LON 2895 8166 2897 8200 2914 8197 2928 8202
      2932 8201 2932 8195 2931 8169 2912 8163
      2905 8163 2904 8165
TIME...MOT...LOC 1833Z 280DEG 23KT 2907 8163

$$

SHASHY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:53 AM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 16, 9:53 AM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
953 AM EDT THU AUG 16 2012

.UPDATE...SFC DATA SHOWS HIGH PRES RIDGE AXIS OVER CENTRAL FL WITH
PREVAILING FLOW FROM THE WSW OVER THE LOCAL AREA. MOISTURE LEVELS
HAVE NOTED TO INCREASE THE PAST FEW DAYS WITH PWAT OF NEAR 2 INCHES
AND MEAN 1000-500 MB VALUES JUST SHY OF 70%. A COUPLE OF MID LEVEL
SHORTWAVES NOTED IN THE MODEL GUIDANCE WITH ONE OVER SRN GA AND
ANOTHER ONE IN THE NE GULF OF MEXICO. AS A RESULT...WE CURRENTLY
SEE VERY ISOLD SHOWERS NOW JUST ENTERING OUR FAR NW ZONES AND SW
ZONES. SOME MID TO HIGH CLOUD COVER MAY DECREASE THE UPWARD SWING
IN MAX TEMPS TODAY ESPECIALLY OVER SE GA. THINK SCT COVERAGE OF
SHOWERS AND STORMS LOOKS GOOD TODAY WITH BEST CHANCES INITIALLY
OVER OUR EXTREME N AND S ZONES AND FILLING IN BETTER FROM ALACHUA
COUNTY TO MARION COUNTY THROUGH NOON. ACTIVITY WILL GRADUALLY
SPREAD EWD WITH THE MEAN FLOW FROM 270 DEG AT 14 KT. MODIFIED
JAX SOUNDING SBCAPE FOR 92/72 WAS NEAR 3400 J/KG AND MPDI VALUE
OF ABOUT 1. THUS...COULD CERTAINLY SEE A FEW STRONG TO POTENTIALLY
SEVERE STORMS IN THE MID TO LATE AFTN HRS.

&&

.AVIATION...SCT-LCL CU DEVELOPING 2 KFT EARLY THIS MORNING. ISOLD
SHOWERS MAY IMPACT GNV TERMINAL WITHIN NEXT FEW HRS...WITH VCTS
ANTICIPATED FOR TAFS IN THE AFTN. TOO EARLY TO INSERT ANY TEMPO
GROUPS BUT ANTICIPATING AMDS FOR GNV AND VQQ IN THE MORNING.

&&

.MARINE...NO CHANGES. WINDS S TO SW NEAR 10 KT AND SEAS 2-3 FT.
ISOLD TO SCT STORM ACTIVITY POSSIBLE FROM ABOUT 2 PM INTO THE EVENING.

RIP CURRENTS: LOW RISK FOR TODAY AND LIKELY ON FRI AS WELL...DUE
TO LOW SEA/SWELL HEIGHTS NEARSHORE OF 2 FT OR LESS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  93  72  92  72 /  30  30  30  20
SSI  91  76  90  74 /  30  20  30  20
JAX  93  73  91  72 /  40  30  30  20
SGJ  91  74  89  74 /  30  30  30  20
GNV  93  71  90  72 /  30  20  30  20
OCF  93  72  90  72 /  30  20  30  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHASHY/MCALLISTER
Hazardous weather outlook, Aug 16, 2:51 AM EDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
251 AM EDT THU AUG 16 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-171000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
251 AM EDT THU AUG 16 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
MOVE WEST TO EAST ACROSS THE REGION TODAY. THE FIRST STORMS ARE
EXPECTED TO MOVE IN FROM THE GULF THIS MORNING AND AFFECT AREAS
WEST OF INTERSTATE 75...THEN INCREASE IN COVERAGE AND MOVE FURTHER
INLAND DURING THE AFTERNOON WITH DAYTIME HEATING. A FEW OF THE
STORMS COULD BECOME STRONG WITH GUSTY WINDS. ANY STORMS WHICH DO
DEVELOP ARE EXPECTED TO DISSIPATE DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED THROUGH
THE PERIOD. A FEW STRONG STORMS WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Aug 16, 12:29 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1229 PM EDT THU AUG 16 2012

FLZ036-161700-
ALACHUA-
1229 PM EDT THU AUG 16 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL
ALACHUA COUNTY FOR STRONG WINDS VALID UNTIL 100 PM EDT...

AT 1229 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES EAST OF NEWBERRY...OR 12 MILES
WEST OF GAINESVILLE...MOVING EAST TO SOUTHEAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS AROUND NEWBERRY AND ARCHER
THROUGH 100 PM EDT. GUSTY WINDS OF 35 TO 50 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR WIND DAMAGE. FREQUENT LIGHTNING IS
OCCURRING WITH THIS STORM.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2952 8257 2953 8257 2953 8260 2955 8264
      2973 8261 2966 8229 2950 8233 2950 8252
TIME...MOT...LOC 1629Z 280DEG 13KT 2962 8252

SHASHY
Special weather statement, Aug 16, 1:17 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
117 PM EDT THU AUG 16 2012

FLZ040-161800-
MARION-
117 PM EDT THU AUG 16 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL MARION
COUNTY FOR STRONG WINDS AND FREQUENT LIGHTNING VALID UNTIL 200 PM
EDT...

AT 116 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES WEST OF LOWELL...OR 11 MILES
SOUTHEAST OF WILLISTON...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND REDDICK...LOWELL...
OCALA...ANTHONY...SPARR...SILVER SPRINGS SHORES...SANTOS AND BURBANK
THROUGH 200 PM EDT. ANOTHER STORM JUST WEST OF BELLEVIEW WILL MOVE
EAST AT 15 MPH. FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS
OF 40 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2896 8219 2922 8239 2940 8238 2942 8203
      2935 8199 2896 8197
TIME...MOT...LOC 1716Z 271DEG 12KT 2930 8228

SHASHY

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 12:29 PM EDTSpecial Weather StatementJAXAlachua31 min
Aug 16, 1:17 PM EDTSpecial Weather StatementJAXMarion43 min
Aug 16, 2:51 PM EDTSpecial Weather StatementJAXUnion24 min
Aug 16, 3:11 PM EDTSpecial Weather StatementJAXFlagler49 min
Aug 16, 3:16 PM EDTSpecial Weather StatementJAXUnion44 min
Aug 16, 3:48 PM EDTSpecial Weather StatementJAXFlagler42 min
Aug 16, 3:49 PM EDTSpecial Marine WarningJAX65 min
Aug 16, 4:22 PM EDTSpecial Weather StatementJAXDuval38 min
Aug 16, 4:38 PM EDTSpecial Marine WarningJAX97 min
Aug 16, 5:00 PM EDTSpecial Weather StatementJAXDuval30 min
Aug 16, 5:51 PM EDTSpecial Marine WarningJAX114 min
Aug 16, 5:58 PM EDTSpecial Weather StatementJAXBaker47 min
Aug 16, 7:21 PM EDTSpecial Weather StatementJAXNassau39 min
Aug 16, 7:29 PM EDTSpecial Marine WarningJAX87 min
Aug 16, 7:56 PM EDTAreal Flood AdvisoryJAXNassau2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.